ADHD Myth: The Paradoxical Stimulant Effect

Many parents believe that stimulants cause hyperactivity in "normal" children, but have the opposite effect in children with ADHD. Is this really how it works? As it turns out, this is a widespread and persistent myth that simply isn't true. It was originally thought that stimulants have this "paradoxical effect" on certain individuals, but research now shows that even people without ADHD experience calming effects when low stimulant doses are used.

A Common ADHD Myth

It is a myth that is both widespread and persistent. You've probably heard it at least a few times, possibly more, if your child has ADHD. It is the myth that stimulants have a paradoxical effect on children with ADHD. Or, stated another way, it is the myth that stimulants cause hyperactivity and inattention in "normal" children but have the opposite effect in children in ADHD.
 
This is a myth that parents like to hear, as it serves as a confirmation of their child's diagnosis -- after all, according to the myth, only children with ADHD show an improvement when given stimulants. Unfortunately, this myth is untrue.
 

What Is a Paradoxical Effect?

Medically speaking, a paradoxical effect is a reaction to a drug or other treatment that is the opposite of what is normally expected. For instance, sedating antihistamines (like Benadryl®) typically cause drowsiness for most people. However, for some individuals, particularly young children, a paradoxical reaction may occur and the drug can cause excitation.
 
Paradoxical effects are sometimes known as paradoxical reactions. Another example is the benzodiazepine class of drugs. These drugs are often used to cause sedation, but in some individuals, they can have the opposite reaction.
 
10 Simple Ways to Lose Weight

ADHD Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.